Fatalities Due to “Megadoses” of Common Anti-Diarrheal Medication

August 9, 2016

Jacqueline Argamany, PharmD and Jennifer Seltzer, PharmD

 

Loperamide (Imodium®), a phenylpiperidine derivative structurally similar to haloperidol and meperidine, is approved to control diarrhea symptoms.1, 2 This medication, a common over-the-counter (OTC) medication that is also available by prescription, acts on gut opioid receptors to retard intestinal motility. Widespread availability and low cost have led to increased misuse and ultimately overdosage in consumers looking for an alternative to prescription opiates or heroin.3 The drug can cause serious cardiac events when taken in higher than recommended doses, colloquially referred to as a “megadose” of “lope.”3, 4 Specifically, loperamide-induced cardiotoxicity has been reported to cause QT interval prolongation, torsades de pointes, cardiac arrest, syncope, and death. In cases of loperamide abuse, when taken for the self-treatment of opiate withdrawal symptoms or to produce analgesic effects, the doses used range from 4 to 100 times the recommended dose.1, 3, 4

Loperamide was first approved by the United States (U.S.) Food and Drug Administration (FDA) in 1976 and became available OTC in 1988.1,5 Despite binding affinity for opioid receptors, oral loperamide has no clinically significant effects on the central nervous system (CNS) when taken in recommended dosages (OTC daily maximum of 8 mg; prescribed daily maximum of 16 mg). The reason for this is twofold: poor systemic bioavailability following oral administration (0.3%) because of substantial first-pass metabolism, and inability to cross the blood-brain barrier leading to poor CNS penetration. Until the last decade, these unique pharmacologic characteristics led to the belief that loperamide held minimal abuse potential; however, recent case reports have documented that patients can experience CNS and respiratory depression after ingesting excessive loperamide doses3, 4

Since its approval in 1976, only 48 cases of serious loperamide-associated cardiac events have been reported through the FDA Adverse Event Reporting System (FAERS), with 10 of these cases resulting in death.1 Notably, standard antiarrhythmic medications were frequently ineffective in controlling loperamide-induced arrhythmias.1,3 Consequently, the FDA recommends the use of electrical pacing or cardioversion.1 Additionally, naloxone is a reasonable antidote in patients displaying signs of respiratory depression; however, multiple naloxone doses may be required considering the long-half life of loperamide (9 to 13 hours).2,3,5 Loperamide overdose can be difficult to diagnose because it is not detected by a standard drug screen, but serum levels can be measured upon request.1, 6

Loperamide abuse has increased in popularity over the past decade. Online forums devoted to the discussion of illicit drugs and emerging drug trends first described loperamide abuse in 2005 with notable increases in postings in 2010 and 2011.4 From 2011 to 2014, the American Association of Poison Control Centers’ National Poison Data System reported a 71% increase in calls related to intentional loperamide exposures.3 Acute, life-threatening cardiac arrhythmias secondary to loperamide “megadoses” now overshadow the historic concerns of constipation, paralytic ileus, and toxic megacolon due to loperamide over-use.2, 5

Pharmacists should counsel patients to avoid taking higher than recommended loperamide doses and avoid concurrent use with other medication with cardiac adverse effects due to the risk of serious cardiac adverse events.  Restricting loperamide sales, similar to the process implemented with pseudoephedrine approximately 10 years ago, may also be considered.

 

References

  1. Food and Drug Administration. FDA Warns about serious heart problems with high doses of antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. Available at: http://www.fda.gov/downloads/Drugs/DrugSafety/UCM505108.pdf. Accessed August 2, 2016.
  2. Baker DE. Loperamide: a pharmacological review. Rev Gastroenterol Disord. 2007;7(suppl 3):S11-S18.
  3. Eggleston W, Clark KH, Marraffa JM. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med. 2016 Apr 26. http://dx.doi.org/10.1016/j.annemergmed.2016.03.047 [Epub ahead of print].
  4. Daniulaityte R, Carlson R, Falck R, et al. “I just wanted to tell you that loperamide WILL WORK”: a web-based study of extra-medical use of loperamide. Drug Alcohol Depend. 2013;130:241-4.
  5. Fletcher P, Steffen R, DuPont J. Benefit/risk considerations with respect to OTC-descheduling of loperamide. Arzneimittelforschung. 1995;45:608-13.
  6. Dierksen J, Gonsoulin M, Walterscheid JP. Poor man’s methadone: a case report of loperamide toxicity. Am J Forensic Med Pathol. 2015;36:268-70.